Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 2, NWS Seattle, WA

January 3, 2008San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 3, 2008, 9:07 AM PST for San Juan County, Washington. It took effect at Jan 3, 2008, 12:00 PM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2008, 9:07 AM PST (17:07 UTC)
In effect from
Jan 3, 2008, 12:00 PM PST
Expired
Jan 3, 2008, 10:00 PM PST
In force
10 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 5.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2008-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2008-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 031707
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
907 AM PST THU JAN 3 2008

...WINDY CONDITIONS EXPECTED THIS AFTERNOON AND EVENING...

.A POWERFUL 974 MILLIBAR LOW PRESSURE CENTERED ABOUT 300 MILES WEST
OF LONG BEACH WILL MOVE DUE NORTH THROUGH THE EVENING HOURS. AS THIS
STORM PASSES BY...IT WILL DRIVE A STRONG FRONT ACROSS THE AREA WHICH
WILL KICK UP THE WINDS ACROSS PORTIONS OF NORTHWEST WASHINGTON AND
ALONG THE COAST.

WAZ001-503-506-510-514-515-040100-
/O.NEW.KSEW.WI.Y.0002.080103T2000Z-080104T0600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-
907 AM PST THU JAN 3 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM PST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM PST THIS
EVENING. 

SOUTHEAST WINDS WILL INCREASE THIS AFTERNOON AND FOR A SIGNIFICANT
PORTION OF THE AREA...SUSTAINED WINDS WILL REACH 25 TO 35 MPH WITH
LOCAL GUSTS UP TO 50 MPH EXPECTED. THE WINDS WILL SHIFT TO A MORE
SOUTHERLY DIRECTION TOWARD SUNSET THEN BEGIN TO EASE UP AFTER 7 PM.
THE AREAS LIKELY TO RECEIVE THE STRONGEST WINDS ARE WHIDBEY
ISLAND...PORTIONS OF THE SAN JUAN ISLANDS...THE EAST ENTRANCE OF THE
STRAIT INCLUDING THE ADMIRALTY INLET AREA AND THE FAR WEST ENTRANCE
TO THE STRAIT.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

CERNIGLIA
WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
000 
WWUS76 KSEW 032315
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
315 PM PST THU JAN 3 2008

...WINDY CONDITIONS EXPECTED THIS AFTERNOON AND EVENING...

.A POWERFUL 970 MILLIBAR LOW PRESSURE SYSTEM JUST OFF THE NORTHERN
TIP OF VANCOUVER ISLAND WILL MOVE DUE NORTH AND INLAND LATE THIS
EVENING. WINDS WILL REMAIN GUSTY ALONG THE COAST...STRAIT AND
NORTHWEST INTERIOR THIS EVENING THEN EASE UP. ANOTHER STRONGER
SYSTEM WILL INTENSIFY OFFSHORE FRIDAY AND FRIDAY NIGHT THEN MOVE
INLAND OVER CENTRAL VANCOUVER ISLAND AS A 965 MILLIBAR LOW. THIS
STORM HAS THE POTENTIAL TO PRODUCE VERY STRONG WINDS ALONG THE
COAST FRIDAY NIGHT AND SATURDAY AND FAIRLY STRONG WINDS OVER
PORTIONS OF THE INTERIOR FRIDAY NIGHT INTO SATURDAY.

WAZ001-503-506-510-514-515-040600-
/O.CON.KSEW.WI.Y.0002.000000T0000Z-080104T0600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-
315 PM PST THU JAN 3 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

AREAS OF SOUTHEAST WINDS OF 25 TO 35 MPH WITH LOCAL GUSTS UP TO 50
MPH WILL BECOME MORE SOUTHERLY THEN EASE THIS EVENING. THE AREAS
WITH THE STRONGEST WINDS ARE WHIDBEY ISLAND...PORTIONS OF THE SAN
JUAN ISLANDS...THE EAST ENTRANCE OF THE STRAIT INCLUDING THE
ADMIRALTY INLET AREA AND THE FAR WEST ENTRANCE TO THE STRAIT.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

WAZ516-517-040600-
/O.NEW.KSEW.HW.A.0001.080105T0000Z-080105T1800Z/
NORTH COAST-CENTRAL COAST-
315 PM PST THU JAN 3 2008

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING. 

GUSTY SOUTHEAST WINDS FRIDAY ARE EXPECTED TO BECOME SOUTH AND
INCREASE IN STRENGTH FRIDAY EVENING. AS THE STORM MOVES INLAND
EARLY SATURDAY MORNING...THE WINDS ARE EXPECTED TO BECOME STRONG
AND GUSTY OUT OF THE SOUTHWEST. 

SUSTAINED WINDS FRIDAY NIGHT MAY REACH 30 TO 40 MPH WITH GUSTS TO
60 MPH WHILE THE SOUTHWEST SURGE EARLY SATURDAY COULD BE SOMEWHAT
STRONGER.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE FOR ANY UPDATES
RELATED TO THIS DEVELOPING STORM.

$$

CERNIGLIA
WWW.WEATHER.GOV/SEATTLE
000 
WWUS76 KSEW 040600
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1000 PM PST THU JAN 3 2008

.ANOTHER WEATHER SYSTEM WILL INTENSIFY OFFSHORE FRIDAY AND FRIDAY
NIGHT THEN MOVE INLAND OVER CENTRAL VANCOUVER ISLAND AS A 965
MILLIBAR LOW SATURDAY MORNING. THIS STORM HAS THE POTENTIAL TO PRODUCE
VERY STRONG WINDS ALONG THE COAST FRIDAY NIGHT AND SATURDAY AND
FAIRLY STRONG WINDS OVER PORTIONS OF THE INTERIOR FRIDAY NIGHT
INTO SATURDAY.

WAZ001-503-506-510-514-515-040700-
/O.EXP.KSEW.WI.Y.0002.000000T0000Z-080104T0600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-
1000 PM PST THU JAN 3 2008

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING.

$$

WAZ516-517-041400-
/O.CON.KSEW.HW.A.0001.080105T0000Z-080105T1800Z/
NORTH COAST-CENTRAL COAST-
1000 PM PST THU JAN 3 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. 

GUSTY SOUTHEAST WINDS FRIDAY ARE EXPECTED TO BECOME SOUTH AND
INCREASE IN STRENGTH FRIDAY EVENING. AS THE STORM MOVES INLAND
EARLY SATURDAY MORNING...THE WINDS ARE EXPECTED TO BECOME STRONG
AND GUSTY OUT OF THE SOUTHWEST.

SUSTAINED WINDS FRIDAY NIGHT MAY REACH 30 TO 40 MPH WITH GUSTS TO
60 MPH WHILE THE SOUTHWEST SURGE EARLY SATURDAY COULD BE SOMEWHAT
STRONGER.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE FOR ANY UPDATES
RELATED TO THIS DEVELOPING STORM.

$$

FELTON
WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 3, 3:00 AM PST, 6 hours 7 minutes earlier.

Area forecast discussion, Jan 3, 3:00 AM PST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST THU JAN 03 2008

.SYNOPSIS...EXPECT RAIN AT TIMES TODAY AS A FRONT APPROACHES...THEN
MOVES THROUGH THIS EVENING. ANOTHER SYSTEM WILL BRING RAIN FRIDAY
AND FRIDAY NIGHT. SHOWERS WILL PERSIST INTO MONDAY WHILE THE AIR
MASS COOLS. AFTER A BREAK LATE MONDAY...YET ANOTHER FRONTAL SYSTEM
WILL SWING THROUGH THE REGION TUESDAY.

&&

.SHORT TERM...KATX RADAR DOWN BUT OBS SHOW RAIN HAS SPREAD INTO
PUGET SOUND REGION FROM THE SOUTH. THERE IS NO FEATURE ON SATELLITE
IMAGERY THAT TIES INTO THIS RAIN...BUT IT IS HERE AND SEE NO REASON
TO EXPECT ANYTHING OTHER THAN RAIN AT TIMES TODAY. MEANWHILE FRONT
OFFSHORE MOVES SLOWLY INLAND TONIGHT...KEEPING RAIN IN THE FORECAST
WITH HIGH POPS. ANOTHER SYSTEM BRINGS MORE RAIN FRIDAY.

SOMEWHAT MORE INTERESTING WEATHER FRIDAY NIGHT AND SATURDAY AS DEEP
LOW OFFSHORE MOVES NORTH INTO VANCOUVER ISLAND. THIS SPAWNS A STRONG
PRESSURE GRADIENT OVER THE COAST FRIDAY NIGHT...AND THE GRADIENT...
WEAKENED BUT STILL STRONG...WILL LIE OVER WESTERN WASHINGTON
SATURDAY. THERE WILL BE RAIN AS USUAL BUT ALSO WIND. PARENT LOW IS
QUITE DISTANT...BUT MIGHT GET TO HIGH WIND ON THE COAST WITH WIND
ADVISORY TYPE WIND INLAND. BURKE

.LONG TERM...ONCE THE WIND DIES DOWN SATURDAY NIGHT WE ARE LEFT WITH
AMAZINGLY LOW HEIGHTS...IN THE 520S...AND SHOWERS. HEIGHTS REMAIN
LOW UNTIL MONDAY AFTERNOON. THROUGHOUT THIS PERIOD SNOW SEEMS LIKE A
DISTINCT POSSIBILITY. STILL A BIT FAR OFF TO HIT THIS IDEA HARD BUT
NOT HARD TO IMAGINE KBLI AREA...FOR INSTANCE...GETTING A FEW INCHES
OF SNOW. IF GFS IDEA OF A LOW SWINGING INTO SW WA SUNDAY NIGHT PANS
OUT THERE COULD BE WIDESPREAD SNOW IN SHOWERS.

HEIGHTS REBOUND MONDAY NIGHT AND TUESDAY AS YET ANOTHER SYSTEM
BRINGS MORE RAIN. THEN SHOWERS WEDNESDAY. BURKE

&&

.AVIATION...UPPER LEVEL TROF OFFSHORE WILL SHIFT EAST TODAY WITH
MOIST AND UNSTABLE SW FLOW ALOFT OVER WESTERN WA. RADAR MOSAIC
SHOWING PRECIP SPREADING NORTH THIS MORNING AS LOW LEVEL WAA
INCREASES. AT THE SURFACE...LOW PRES CENTER LOCATED NEAR 130W AND
45N NE TRACK NE TODAY WITH BACK EDGE OF COLD FRONT AT THE COAST
00Z...WITH THE FRONT MOVING THROUGH THE INTERIOR BY 03-05Z. 33

.KSEA...RAIN WILL CONTINUE TO SPREAD NORTH THIS MORNING WITH ECHOES
INCREASING IN COVERAGE AS THE DAY GOES ON. LOOKS LIKE FRONT WILL
PASS TROUGH EARLY EVENING 03-05Z. SFC LOW WILL HEAD INTO SW BC THIS
AFTERNOON WITH S TO N PRES GRADIENTS...AND SOUTHERLY WINDS
INCREASING. WINDS SHOULD WEAKEN THIS EVENING BEHIND THE FRONT AFT
05Z. SW WINDS ALOFT AT 5000 TO 10000 FT INCREASING TO 50 TO 60 KT
AFTER 15Z. 33

&&

.MARINE...A 987 MB SFC LOW LOCATED NEAR 129W AND 45N WILL DEEPEN AS
HEADS NE TOWARD NW VANCOUVER ISLAND TODAY. WINDS WILL BE INCREASING
ACROSS THE AREA WITH SOME AREAS REACHING GALES. ALSO ADDED SMALL
CRAFT ADVISORY FOR PUGET SOUND AREA AS SOUTHERLY WINDS WILL INCREASE
AS THIS SYSTEM MOVES INTO SW BC THIS AFTERNOON. WINDS ACROSS THE
AREA SHOULD WEAKEN THIS EVENING. ANOTHER STRONGER SYSTEM WILL HEAD
TOWARD THE PACNW LATE FRIDAY BRINGING MORE WET AND WINDY WEATHER TO
WESTERN WA THROUGH SAT AFTERNOON. GFS SHOWS CENTRAL PRESSURE DOWN TO
964 MB JUST OFF VANCOUVER ISLAND BY 06Z SAT. SHOULD HAVE ANOTHER
ROUND OF SMALL CRAFT ADVISORIES OR POSSIBLE GALES WITH THIS SYSTEM.
CALMER WEATHER EXPECTED SUNDAY THEN ANOTHER FRONT MOVING IN LATE
MONDAY INTO TUES. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.GALE WARNING FOR THE COAST...WEST ENTRANCE...EAST ENTRANCE...
ADMIRALTY INLET AND NORTHERN INLAND WATERS.
.SMALL CRAFT ADVISORY FOR PUGET SOUND AND HOOD CANAL.
.SMALL CRAFT ADVISORY FOR SEVERE BAR CONDITIONS AT THE GRAYS
HARBOR BAR ENTRANCE.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:15 PM PSTHigh Wind WatchSEWSan Juan18 hr
Jan 3, 3:25 PM PSTSnow AdvisorySEW49 hr

Nearby

Wind Advisories in Washington, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.